Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Morristown, TN

May 8, 2009Campbell County, Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 8, 2009, 7:30 AM EDT for Campbell County, Morgan County, Scott County, Tennessee. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 7:30 AM EDT (11:30 UTC)
Expired
May 8, 2009, 8:30 AM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:43 AM EDTFLASH FLOOD2 Se Elgin, TNSEVERAL INCHES OF WATER COVERING WOLF CREEK ROAD.
May 8, 7:43 AM EDTFLASH FLOOD5 N Huntsville, TNSEVERAL INCHES OF WATER COVERING BUFFALO ROAD.
May 8, 8:10 AM EDTFLASH FLOOD7 N La Follette, TNMUDSLIDE WITH TREES DOWN, DUE TO FLASH FLOODING ON ROCK CREEK LANE. REPORTED BY HWY DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 081130
FFWMRX
TNC013-129-151-081230-
/O.NEW.KMRX.FF.W.0003.090508T1130Z-090508T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 AM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF LA FOLLETTE...
  MORGAN COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ONEIDA...

* UNTIL 830 AM EDT

* AT 729 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 13 MILES WEST OF HUNTSVILLE...OR
  12 MILES EAST OF JAMESTOWN...MOVING SOUTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JACKSBORO
  HUNTSVILLE
  SUNBRIGHT
  RUGBY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3659 8401 3655 8398 3651 8396 3623 8423
      3621 8429 3622 8438 3619 8439 3608 8482
      3615 8491 3628 8488 3630 8480 3634 8477
      3640 8467 3660 8479 3661 8477

$$

DGS
1 follow-up statement
000 
WGUS74 KMRX 081210
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 AM EDT FRI MAY 8 2009

TNC013-129-151-081230-
/O.CON.KMRX.FF.W.0003.000000T0000Z-090508T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORGAN TN-CAMPBELL TN-SCOTT TN-
810 AM EDT FRI MAY 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR
SCOTT...CAMPBELL AND MORGAN COUNTIES...

AT 802 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING.  THE 
STORMS AND HEAVY RAIN WERE LOCATED FROM NEAR HIGH POINT...EXTENDING 
NORTHEAST TO NEAR JELLICO...AND WERE MOVING SOUTHEAST AT 35 MPH.

IN SCOTT COUNTY...SEVERAL INCHES OF WATER WAS REPORTED OVER ROADS IN 
THE ELGIN AREA AND ALSO ABOUT 5 MILES NORTH OF HUNTSVILLE AT 743 AM 
BY THE COUNTY HIGHWAY DEPARTMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3659 8401 3655 8398 3651 8396 3623 8423
      3621 8429 3622 8438 3619 8439 3608 8482
      3615 8491 3628 8488 3630 8480 3634 8477
      3640 8467 3660 8479 3661 8477

$$

TROUTMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 7:24 AM EDT, 6 minutes earlier.

Area forecast discussion, May 8, 7:24 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
724 AM EDT FRI MAY 8 2009

.AVIATION...FOG EXPECTED EARLY IN THE TAF PERIOD WITH LIFR
CONDITIONS EXPECTED AT CHA AND TRI.  A CLUSTER OF STORMS FOLLOWS THIS
MORNING...BRINGING THUNDERSTORMS TO ALL SITES THIS MORNING. AFTER
THE STORMS PAST....MORE STORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON BRINGING MVFR CONDITIONS BACK TO THE TAF SITES.  VFR
CONDITIONS SHOULD RETURN DURING THE EVENING HOURS.  LIGHT WINDS WILL
CONTINUE THROUGH THE TAF PERIOD...EXCEPT GUSTY WINDS AREA WILL BE
LIKELY WITH THE STRONGER THUNDERSTORMS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GH
Hazardous weather outlook, May 8, 3:22 AM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EDT FRI MAY 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 AM EDT FRI MAY 8 2009 /222 AM CDT FRI MAY 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN UNSTABLE AIR MASS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD
OF AN UPPER LEVEL DISTURBANCE...WITH SHOWERS AND THUNDERSTORMS
EXPECTED. A FEW STORMS WILL HAVE THE CAPABILITY TO BECOME
SEVERE...WITH DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF UPPER LEVEL DISTURBANCES AND FRONTAL BOUNDARIES WILL
CREATE A GOOD CHANCE OF MORE SHOWERS AND THUNDERSTORMS THROUGH
SUNDAY. NO WIDESPREAD HAZARDOUS WEATHER IS ANTICIPATED...BUT A FEW
STRONG TO MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP JUST ABOUT
ANY AFTERNOON OR EVENING THROUGH SUNDAY.

SATURATED GROUNDS FROM SEVERAL WET DAYS COULD CAUSE TREES TO FALL
MORE EASILY THAN NORMAL. ANY ADDITIONAL SIGNIFICANT RAINFALL MAY
CAUSE RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE ABOVE FLOOD
STAGE...AND LEAD TO FLASH FLOODING AND POSSIBLE MUD SLIDES. REMAIN
ALERT FOR THIS POTENTIALLY DANGEROUS WEATHER...ESPECIALLY IF YOU
LIVE NEAR AREA CREEKS AND STREAMS...AND ANY OTHER FLOOD PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND POSSIBLY
THROUGH SUNDAY.

In the hours before

Special weather statement, May 8, 6:11 AM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
611 AM EDT FRI MAY 8 2009

TNZ012-013-035-081115-
CAMPBELL-MORGAN-SCOTT-
611 AM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CAMPBELL...MORGAN AND
SCOTT COUNTIES...

AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST AT
45 MPH.

PEOPLE IN CAMPBELL...MORGAN AND SCOTT COUNTIES...INCLUDING THE
CITIES OF JACKSBORO AND LA FOLLETTE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

DGS
Local storm report, May 8, 7:07 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 AM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             HUNTSVILLE              36.41N 84.49W
05/08/2009  E0.75 INCH       SCOTT              TN   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED.

&&

TROUTMAN
Special weather statement, May 8, 7:10 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
710 AM EDT FRI MAY 8 2009

TNZ012-035-081215-
MORGAN-SCOTT-
710 AM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING MORGAN AND SCOTT
COUNTIES...

AT 707 AM EDT/607 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14
MILES NORTHWEST OF ONEIDA TO 8 MILES SOUTHWEST OF JAMESTOWN...MOVING
SOUTHEAST AT 45 MPH.

PEOPLE IN MORGAN AND SCOTT COUNTIES...INCLUDING THE CIT IES OF
ONEIDA...HUNTSVILLE AND WARTBURG...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:21 AM EDTSevere Thunderstorm WarningMRXCampbell, Scott24 min
May 8, 6:43 AM EDTSevere Thunderstorm WarningMRXCampbell, Scott47 min
May 8, 8:07 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Grainger, Hamblen, Jefferson, Knox and 1 more53 min
May 8, 8:24 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane, Sevier51 min
May 8, 9:10 AM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Loudon, McMinn, Monroe and 2 more50 min
May 8, 4:20 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott55 min
May 8, 4:37 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe53 min
May 8, 4:46 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, McMinn, Monroe59 min
May 8, 4:58 PM EDTTornado WarningMRXBlount, McMinn, Monroe62 min
May 8, 5:15 PM EDTTornado WarningMRXMorgan, Scott60 min
May 8, 5:51 PM EDTTornado WarningMRXCampbell, Claiborne, Union54 min
May 8, 6:38 PM EDTTornado WarningMRXCampbell, Claiborne, Grainger, Union52 min
May 8, 7:26 PM EDTTornado WarningMRXClaiborne, Grainger, Greene, Hamblen, Hancock, Hawkins64 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.